Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Advances in Calculus of Variations

Managing Editor: Duzaar, Frank / Kinnunen, Juha

Editorial Board: Armstrong, Scott N. / Balogh, Zoltán / Cardiliaguet, Pierre / Dacorogna, Bernard / Dal Maso, Gianni / DiBenedetto, Emmanuele / Fonseca, Irene / Gianazza, Ugo / Ishii, Hitoshi / Kristensen, Jan / Manfredi, Juan / Martell, Jose Maria / Mingione, Giuseppe / Nystrom, Kaj / Riviére, Tristan / Schaetzle, Reiner / Shen, Zhongwei / Silvestre, Luis / Tonegawa, Yoshihiro / Touzi, Nizar / Wang, Guofang


IMPACT FACTOR 2018: 2.316

CiteScore 2018: 1.77

SCImago Journal Rank (SJR) 2018: 2.350
Source Normalized Impact per Paper (SNIP) 2018: 1.465

Mathematical Citation Quotient (MCQ) 2018: 1.44

Online
ISSN
1864-8266
See all formats and pricing
More options …
Ahead of print

Issues

Convergence of Riemannian 4-manifolds with L2-curvature bounds

Norman Zergänge
  • Corresponding author
  • Institut für Differentialgeometrie, Leibniz Universität Hannover, Welfengarten 1, 30167 Hannover, Germany
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
Published Online: 2019-01-20 | DOI: https://doi.org/10.1515/acv-2017-0058

Abstract

In this work we prove convergence results of sequences of Riemannian 4-manifolds with almost vanishing L2-norm of a curvature tensor and a non-collapsing bound on the volume of small balls. In Theorem 1.1 we consider a sequence of closed Riemannian 4-manifolds, whose L2-norm of the Riemannian curvature tensor tends to zero. Under the assumption of a uniform non-collapsing bound and a uniform diameter bound, we prove that there exists a subsequence that converges with respect to the Gromov–Hausdorff topology to a flat manifold. In Theorem 1.2 we consider a sequence of closed Riemannian 4-manifolds, whose L2-norm of the Riemannian curvature tensor is uniformly bounded from above, and whose L2-norm of the traceless Ricci-tensor tends to zero. Here, under the assumption of a uniform non-collapsing bound, which is very close to the Euclidean situation, and a uniform diameter bound, we show that there exists a subsequence which converges in the Gromov–Hausdorff sense to an Einstein manifold. In order to prove Theorem 1.1 and Theorem 1.2, we use a smoothing technique, which is called L2-curvature flow. This method was introduced by Jeffrey Streets. In particular, we use his “tubular averaging technique” in order to prove distance estimates of the L2-curvature flow, which only depend on significant geometric bounds. This is the content of Theorem 1.3.

Keywords: Compactness theorems in Riemannian geometry; integral curvature bounds,fourth-order curvature flow; gradient flow; critical exponent; Einstein manifold

MSC 2010: 53C25; 53C44

References

  • [1]

    M. T. Anderson, Ricci curvature bounds and Einstein metrics on compact manifolds, J. Amer. Math. Soc. 2 (1989), no. 3, 455–490. CrossrefGoogle Scholar

  • [2]

    M. T. Anderson, Convergence and rigidity of manifolds under Ricci curvature bounds, Invent. Math. 102 (1990), no. 2, 429–445. CrossrefGoogle Scholar

  • [3]

    E. Aubry, Finiteness of π1 and geometric inequalities in almost positive Ricci curvature, Ann. Sci. Éc. Norm. Supér. (4) 40 (2007), no. 4, 675–695. Google Scholar

  • [4]

    A. L. Besse, Einstein Manifolds, Classics Math., Springer, Berlin, 2008. Google Scholar

  • [5]

    D. Burago, Y. Burago and S. Ivanov, A Course in Metric Geometry, Grad. Stud. Math. 33, American Mathematical Society, Providence, 2001. Google Scholar

  • [6]

    J. Cheeger and D. Gromoll, The splitting theorem for manifolds of nonnegative Ricci curvature, J. Differential Geom. 6 (1971/72), 119–128. CrossrefGoogle Scholar

  • [7]

    J. Cheeger, M. Gromov and M. Taylor, Finite propagation speed, kernel estimates for functions of the Laplace operator, and the geometry of complete Riemannian manifolds, J. Differential Geom. 17 (1982), no. 1, 15–53. CrossrefGoogle Scholar

  • [8]

    B. Chow, P. Lu and L. Ni, Hamilton’s Ricci Flow, Grad. Stud. Math. 77, American Mathematical Society, Providence, 2006. Google Scholar

  • [9]

    R. S. Hamilton, Three-manifolds with positive Ricci curvature, J. Differential Geom. 17 (1982), no. 2, 255–306. CrossrefGoogle Scholar

  • [10]

    S. Hildebrandt, H. Kaul and K.-O. Widman, An existence theorem for harmonic mappings of Riemannian manifolds, Acta Math. 138 (1977), no. 1–2, 1–16. CrossrefGoogle Scholar

  • [11]

    J. Jost and H. Karcher, Geometrische Methoden zur Gewinnung von a-priori-Schranken für harmonische Abbildungen, Manuscripta Math. 40 (1982), no. 1, 27–77. CrossrefGoogle Scholar

  • [12]

    J. M. Lee, Riemannian Manifolds. An Introduction to Curvature, Grad. Texts in Math. 176, Springer, New York, 1997. Google Scholar

  • [13]

    B. O’Neill, Semi-Riemannian Geometry. With Applications to Relativity, Pure Appl. Math.s 103, Academic Press, New York, 1983. Google Scholar

  • [14]

    P. Petersen, Riemannian Geometry, 2nd ed., Grad. Texts in Math. 171, Springer, New York, 2006. Google Scholar

  • [15]

    P. Petersen and G. Wei, Relative volume comparison with integral curvature bounds, Geom. Funct. Anal. 7 (1997), no. 6, 1031–1045. CrossrefGoogle Scholar

  • [16]

    T. Sakai, On continuity of injectivity radius function, Math. J. Okayama Univ. 25 (1983), no. 1, 91–97. Google Scholar

  • [17]

    M. Simon, Some integral curvature estimates for the Ricci flow in four dimensions, preprint (2015), https://arxiv.org/abs/1504.02623v1.

  • [18]

    J. Streets, The gradient flow of M|Rm|2, J. Geom. Anal. 18 (2008), no. 1, 249–271. Google Scholar

  • [19]

    J. Streets, The gradient flow of the L2 curvature energy near the round sphere, Adv. Math. 231 (2012), no. 1, 328–356. Web of ScienceGoogle Scholar

  • [20]

    J. Streets, The gradient flow of the L2 curvature functional with small initial energy, J. Geom. Anal. 22 (2012), no. 3, 691–725. Web of ScienceGoogle Scholar

  • [21]

    J. Streets, Collapsing in the L2 curvature flow, Comm. Partial Differential Equations 38 (2013), no. 6, 985–1014. Google Scholar

  • [22]

    J. Streets, The long time behavior of fourth order curvature flows, Calc. Var. Partial Differential Equations 46 (2013), no. 1–2, 39–54. Web of ScienceCrossrefGoogle Scholar

  • [23]

    J. Streets, A concentration-collapse decomposition for L2 flow singularities, Comm. Pure Appl. Math. 69 (2016), no. 2, 257–322. Google Scholar

  • [24]

    P. Topping, Lectures on the Ricci Flow, London Math. Soc. Lecture Note Ser. 325, Cambridge University Press, Cambridge, 2006. Google Scholar

  • [25]

    D. Yang, Convergence of Riemannian manifolds with integral bounds on curvature. I, Ann. Sci. Éc. Norm. Supér. (4) 25 (1992), no. 1, 77–105. CrossrefGoogle Scholar

  • [26]

    D. Yang, Convergence of Riemannian manifolds with integral bounds on curvature. II, Ann. Sci. Éc. Norm. Supér. (4) 25 (1992), no. 2, 179–199. CrossrefGoogle Scholar

  • [27]

    D. Yang, Lp pinching and compactness theorems for compact Riemannian manifolds, Forum Math. 4 (1992), no. 3, 323–333. Google Scholar

  • [28]

    N. Zergänge, Convergence of Riemannian manifolds with critical curvature bounds, PhD thesis, Otto-von-Guericke-Universität Magdeburg, 2017. Google Scholar

About the article


Received: 2017-12-02

Revised: 2018-12-11

Accepted: 2018-12-17

Published Online: 2019-01-20


Citation Information: Advances in Calculus of Variations, ISSN (Online) 1864-8266, ISSN (Print) 1864-8258, DOI: https://doi.org/10.1515/acv-2017-0058.

Export Citation

© 2019 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Comments (0)

Please log in or register to comment.
Log in